Hyperkalemia is too much potassium in the blood. This most often occurs in people who take certain medicines or people with kidney disease.
This condition often has no symptoms until levels of potassium become high. If symptoms do occur, they include muscle weakness and changes in the heartbeat. A blood test is done to diagnose the problem. An ECG (electrocardiogram) may also be done to test the heartbeat.
If hyperkalemia is caused by a medicine, the healthcare provider may lower the dose or switch to a different medicine. A low-potassium diet may also be prescribed.
Be sure your healthcare provider knows about all of the medicines you take. Follow your healthcare provider's advice about making changes to your medicines.
If a low-potassium diet has been prescribed, follow this closely. If you need help, ask to be referred to a dietitian for advice on how to follow this diet.
Follow up with your healthcare provider. You may need a repeat blood test within the next 7 days. Schedule this as advised.
Call your healthcare provider if any of the following occur:
Weakness, dizziness, or lightheadedness
Nausea, vomiting, or diarrhea
Urinating only in small amounts or not urinating
Symptoms don't go away or get worse
Call 911 or emergency services right away if any of the following occur:
Fast or irregular heartbeat
Severe shortness of breath
Chest, arm, shoulder, neck or upper back pain
Trouble controlling your muscles
© 2000-2017 The StayWell Company, LLC. 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.